Alert archive / Vermont / Wind Chill Advisories in 2019
Wind Chill Advisory 4, NWS Burlington, VT
NWS Burlington, VT issued this wind chill advisory at Jan 30, 2019, 3:41 AM EST for 10 counties in Vermont; 4 counties in New York. It took effect at Jan 30, 2019, 6:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2019, 3:41 AM EST (08:41 UTC)
- In effect from
- Jan 30, 2019, 6:00 PM EST
- Expired
- Jan 31, 2019, 12:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 10 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 1:37 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 30, 1:37 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
137 AM EST Wed Jan 30 2019
.SYNOPSIS...
Steady light to moderate snows are expected tonight as low
pressure passes through the region. Blustery and colder weather
returns by later Wednesday into Thursday with wind chill
concerns and lake snows to the lee of Lake Ontario. Seasonably
cold weather continues into Saturday before temperatures
moderate from Sunday onward into next week.
&&
.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
As of 923 PM EST Tuesday...Widespread snow continues across the
North Country this evening as a pre-frontal trough makes its way
across the region. This feature is currently over far western
portions of northern New York, and it will continue to push
eastward overnight. Hence anticipate steady snow will gradually
come to an end from west to east overnight, lingering longest
in eastern Vermont; the should end a little after daybreak
there. Snow reports that have been coming in have generally been
in the 3 to 6 inch range along and east of the Greens, while
areas from the Champlain Valley have seen an inch or two. With a
few more inches possible tonight, the current headlines and snow
forecast looks reasonable. Have therefore pretty much left
things be with only a minor tweak here and there.
Previous discussion....We continue to watch moisture
streaming northward this afternoon in advance of a deepening
longwave trough and attendant arctic front across the Great
Lakes and Upper Midwest. A pre-frontal surface trough, evident
on KTYX radar across the SLV will advance slowly eastward
tonight and east of this feature is where models depict greatest
coverage of steadier light to moderate snowfall as a weak
surface wave rides northward along the boundary. Model-averaged
QPF has continued to decrease slightly, and since the
aforementioned surface trough should be east of the SLV by early
evening I've opted to cancel our Winter Wx Advisories for this
area with additional snowfall generally less than 2 inches.
Further east, all advisories and lower-end warnings remain
unchanged, though with some slight downward adjustment in
expected snowfall. In general, expecting a 3- 6 inch event for
advisory areas, and 4-8 inches for warning areas across eastern
VT. Admittedly, the higher values in these ranges may be on the
generous side, especially across our northern tier of counties,
but have leaned toward a 30-30-30 blend of global, hi-res and
official QPF/snowfall data to maintain at least some
consistency. Low temperatures average near late January seasonal
norms with ample cloud cover - mainly 5 to 15 above.
Lingering synoptic snows to then taper off across eastern
counties by mid morning as we watch a fairly strong arctic front
push through the area during the afternoon. Scattered snow
showers will be possible along the boundary but additional
accumulations should remain light as better instability and
potential heavier snow shower/squall threat looks to remain
south of our area. High temperatures to generally range from 10
to 20, though readings should begin to slowly fall in the
afternoon from the Dacks into the SLV behind the front.
By Wednesday night the arctic boundary clears east as temperatures
trend colder once again. Persistent southwest gradient flow should
ensure a rather blustery night and wind chill headlines will likely
be needed for much of the area as temperatures fall into the
negative single digits for most areas. The other area of more minor
concern will be development of lake snows to the lee of Lake Ontario
overnight. Mean lower level west-southwest flow from 240 to 260
should ensure a rather long fetch across the lake. Given rather
robust lake-induced instability values to near 1000 J/kg and high
equilibrium . levels steady light to modest accumulations are
expected across the southern St. Lawrence County snow belts
accordingly.
&&
.SHORT TERM /2 PM THIS AFTERNOON THROUGH THURSDAY NIGHT/...
As of 256 PM EST Tuesday...As a closed upper low gradually lifts
northeastward out of the northern Great Lakes Region,
anomalously cold air in the low- and mid-levels will persist
through the day Thursday. H7 temps in the -33C to -37C range
(around 3 standard deviations below normal) will result in
continued steep lapse rates in the surface to H7 layer. As a
result, lake effect snow showers off of Lake Ontario will
continue through Thursday afternoon, mainly impacting southern
Saint Lawrence, southern Franklin, and Essex Counties in New
York. During the daytime hours with peak instability and a
shortwave aloft providing extra forcing for ascent, expecting
the eastern fringes of the band to spread some very light snow
over portions of Vermont. Given that much of the column will be
below -20C, snow growth will not be very efficient, which will
limit total accumulations. Most areas will just see a dusting to
a half inch Thursday, with the exception of southern Saint
Lawrence County in NY which will see around an inch during the
day Thursday.
As the upper low lifts out of the area Thursday night, taking
with it the pool of coldest air aloft, warming of the mid-levels
will lead to increasing stability and subsequent tapering off of
lake effect snow through the night. Temperatures will continue
to be well below normal with highs Thursday in the single digits
to low teens, and lows Thursday night generally in the single
digits below zero. These cold temperatures combined with gusty
southwesterly winds will keep wind chills below zero Thursday
through Thursday night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 256 PM EST Tuesday...Friday will trend drier as high pressure
builds over the region. Temperatures will continue to be
unseasonably cold with highs in the single digits to low teens,
and lows Friday night near or just below zero. As the surface
high shifts to the east Saturday, weak return flow will allow
warm air advection to commence over the area, kickstarting a
warming trend for the weekend. Highs will climb to the upper
teens/low 20s Saturday, then reach the low 30s by Sunday. A low
pressure system tracking eastward over Ontario/Quebec Sunday
will increase the magnitude of warm air advection/low-level
moisture advection over our forecast area during the day Sunday
and spread some spotty light precipitation though. The
precipitation should be mainly in the form of light snow, but
some light rain may also mix in as temperatures climb into the
low to mid 30s Sunday evening. Total QPF amounts will be very
light due to lack of support in the upper-levels and a lack of
deep moisture.
The weather will trend slightly drier but warmer Monday (highs
reaching the mid 30s) before the next chance for widespread
precipitation arrives Monday night through Tuesday night.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...Currently a mix of IFR and MVFR as light
snow continues to taper off from west to east overnight.
Conditions improve to MVFR/VFR at most sites by 08-09z, with
winds shifting to the southwest by morning and becoming gusty at
times Weds afternoon. Some additional lake enhanced snow
showers are likely at SLK after 18z with periods of IFR
visibility thru 00z Thurs. Between 18-21z a line of snow showers
will track across the NOrth Country and briefly bring IFR
visibilities and have this covered via a tempo group at all TAF
sites.
Outlook...
Thursday: VFR. Chance SHSN.
Thursday Night: VFR. Slight chance SHSN.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHSN.
Saturday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 AM EST this morning for VTZ001-
002-005-009-011.
Winter Storm Warning until 7 AM EST this morning for VTZ003-
004-006>008-010-012-016>019.
NY...Winter Weather Advisory until 7 AM EST this morning for
NYZ028>031-034-035.
&&
SYNOPSIS...JMG
NEAR TERM...Hastings/JMG
SHORT TERM...RSD
LONG TERM...RSD
AVIATION...Deal/TaberHazardous weather outlook, Jan 29, 2:45 PM EST, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 245 PM EST Tue Jan 29 2019 NYZ029-030-034-035-VTZ009-011-301945- Southeastern St. Lawrence-Southern Franklin-Western Essex- Eastern Essex-Western Addison-Western Rutland- 245 PM EST Tue Jan 29 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northern New York, central Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-087-301945- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 245 PM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Light snows will redevelop across the area tonight. Additional accumulations should be minor and generally less than 2 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Low wind chills are expected Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-031-VTZ001-002-005-301945- Eastern Clinton-Western Clinton-Grand Isle-Western Franklin- Western Chittenden- 245 PM EST Tue Jan 29 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northern New York and northwest Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003-004-006-007-016-017-301945- Orleans-Essex-Lamoille-Caledonia-Eastern Franklin-Eastern Chittenden- 245 PM EST Tue Jan 29 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northeast Vermont and northwest Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ008-010-012-018-019-301945- Washington-Orange-Windsor-Eastern Addison-Eastern Rutland- 245 PM EST Tue Jan 29 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for central Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 93
In the hours before
Local storm report, Jan 30, 12:00 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM SNOW BRANDON 43.80N 73.09W
01/29/2019 M6.0 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV1900614
EVENSONLocal storm report, Jan 30, 12:03 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1203 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM SNOW 1 NE SOUTH BURLINGTON 44.48N 73.15W
01/29/2019 M1.8 INCH CHITTENDEN VT NWS OFFICE
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER BTV1900601
EVENSONLocal storm report, Jan 30, 12:04 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM SNOW ST. JOHNSBURY 44.43N 72.01W
01/29/2019 E4.5 INCH CALEDONIA VT PUBLIC
&&
EVENT NUMBER BTV1900615
EVENSONLocal storm report, Jan 30, 12:06 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1206 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM SNOW JERICHO 44.50N 72.99W
01/29/2019 M1.4 INCH CHITTENDEN VT PUBLIC
&&
EVENT NUMBER BTV1900616
EVENSONLocal storm report, Jan 30, 12:09 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1209 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW BARRE 44.20N 72.51W
01/29/2019 M5.0 INCH WASHINGTON VT PUBLIC
IN GRANITEVILLE
&&
EVENT NUMBER BTV1900617
EVENSONLocal storm report, Jan 30, 3:15 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
315 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM SNOW BEEKMANTOWN 44.77N 73.48W
01/30/2019 M1.5 INCH CLINTON NY BROADCAST MEDIA
&&
EVENT NUMBER BTV1900618
EVENSONThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:41 AM EST | Wind Chill Warning | BTV | Addison, Essex, Rutland | 32 hr |
| Jan 30, 3:25 PM EST | Special Weather Statement | BTV | Chittenden, Franklin, Grand Isle | 35 min |
| Jan 30, 4:02 PM EST | Snow Squall Warning | BTV | Addison, Chittenden, Franklin, Grand Isle | 28 min |
| Jan 30, 4:28 PM EST | Snow Squall Warning | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille, Rutland and 2 more | 32 min |
| Jan 30, 4:55 PM EST | Snow Squall Warning | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille, Orange and 3 more | 35 min |
| Jan 30, 5:14 PM EST | Snow Squall Warning | BTV | Addison, Caledonia, Chittenden, Franklin, Lamoille, Orange and 2 more | 61 min |
| Jan 30, 5:25 PM EST | Snow Squall Warning | BTV | Addison, Orange, Rutland, Washington, Windsor | 50 min |
| Jan 30, 6:12 PM EST | Special Weather Statement | BTV | Caledonia, Essex, Orleans | 63 min |
| Jan 30, 3:41 AM EST | Winter Weather Advisory | BTV | St. Lawrence | 42 hr |
| Jan 30, 2:52 PM EST | Special Weather Statement | BTV | Clinton, Franklin | 23 min |
Nearby
Wind Chill Advisories in Vermont, 2019Wind Chill Advisories in New York, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.